Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 134, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 11:17 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 11:17 PM EDT (03:17 UTC)
- Expired
- May 11, 2011, 12:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:30 PM EDT | TSTM WND DMG | Greeneville, TN | FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:42 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
255
WUUS54 KMRX 110317
SVRMRX
TNC059-171-179-110400-
/O.NEW.KMRX.SV.W.0134.110511T0317Z-110511T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL MIDNIGHT EDT
* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF TUSCULUM...OR 13 MILES NORTHEAST OF GREENEVILLE...
AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GREENEVILLE...ERWIN...JONESBOROUGH...TUSCULUM...BANNER HILL...
LEESBURG...AVONDALE...CHUCKY...LIMESTONE...CAMP CREEK...LIBERTY...
EMBREEVILLE...UNICOI AND ROCKY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3610 8237 3601 8245 3597 8251 3595 8256
3597 8262 3603 8260 3606 8264 3599 8277
3596 8278 3592 8282 3595 8286 3621 8284
3634 8250 3614 8225
TIME...MOT...LOC 0317Z 334DEG 33KT 3630 8268
$$
DGS1 follow-up statement
963
WWUS54 KMRX 110327
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT TUE MAY 10 2011
TNC059-171-179-110400-
/O.CON.KMRX.SV.W.0134.000000T0000Z-110511T0400Z/
UNICOI TN-WASHINGTON TN-GREENE TN-
1127 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR GREENE...WASHINGTON AND UNICOI COUNTIES...
AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LIMESTONE...OR 10 MILES EAST OF GREENEVILLE...MOVING
SOUTH AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ERWIN...BANNER HILL...LIBERTY...CAMP CREEK...EMBREEVILLE...UNICOI
AND ROCKY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3610 8237 3601 8245 3597 8251 3595 8256
3597 8262 3603 8260 3606 8264 3599 8277
3596 8278 3592 8282 3595 8286 3621 8284
3634 8250 3614 8225
TIME...MOT...LOC 0327Z 338DEG 34KT 3619 8264
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 10, 8:11 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 811 PM EDT TUE MAY 10 2011 .DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT. && .AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI- STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID 60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT ALL TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 AM EDT TUE MAY 10 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1045 AM EDT (945 AM CDT) TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL (OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, May 10, 10:30 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG LEBANON 36.90N 82.08W
05/10/2011 RUSSELL VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&Local storm report, May 10, 10:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG WISE 36.98N 82.58W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, May 10, 10:40 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, May 10, 10:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG HILTONS 36.65N 82.47W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1030 PM TSTM WND DMG GATE CITY 36.64N 82.58W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1030 PM TSTM WND DMG WEBER CITY 36.62N 82.56W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, May 10, 11:09 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1045 PM TSTM WND DMG 8 SW BIG STONE GAP 36.78N 82.88W
05/10/2011 LEE VA LAW ENFORCEMENT
ONE TREE DOWN IN OLINGER.
&&Local storm report, May 10, 11:16 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1116 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
05/10/2011 CARTER TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 39 min |
| May 10, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 59 min |
| May 10, 10:33 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Unicoi, Washington | 42 min |
| May 10, 10:58 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins | 47 min |
| May 10, 11:01 PM EDT | Areal Flood Advisory | MRX | Carter, Hawkins, Johnson, Sullivan, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.